MAUDE Adverse Event Report: ESTABLISHMENT LABS S.A. MOTIVA SILKSURFACE PLUS; MOTIVA IMPLANTS

ESTABLISHMENT LABS S.A. MOTIVA SILKSURFACE PLUS; MOTIVA IMPLANTS
Catalog Number RSF-400+
Medical Device Problem Codes Break (1069); Positioning Problem (3009)
Health Effect - Clinical Codes Burning Sensation (2146); Physical Asymmetry (4573); Insufficient Information (4580)
Date of Event 01/10/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As stated in the literature, ¿a number of risk factors for rupture have been identified; the most common cause is surgical instrument damage.¿ (handel et al., 2013).Additionally, rupture is a common and known reason for complaints, and it is clearly characterized in the product dfu included with the implant, as stated above.Additionally, no cases of rupture because of product failure have been reported to establishment labs ever.Per our directions for use, each patient must receive the establishment labs s.A.¿motiva implants®: information for the patient¿ during her surgical consultation, it is the surgeons´ responsibility to ensure that the patient completely understands the information regarding the risks, benefits, and recommendations associated with silicone gel-filled breast implant surgery, as well as the complications typical of any type of surgery.This document is available in motiva® website: ifu.Motiva.Health.The instructions for use in the directions for use were reviewed, to determinate if there are indications that ensure the prevention and good handling of the product.For this event, it is considered that the information is suitable for the section of surgical precautions as follows: rupture: ¿breast implants can potentially remain intact for decades in the body, but all such devices will fail at some point.Breast implants rupture when the shell develops a tear or hole.Rupture can occur at any time after implantation, but it is most likely to occur; the longer the implant is in place.The following may cause implants to rupture: damage by surgical instruments, implant stress, and weakening during implantation, age and design of the implant, submuscular rather than sub-glandular location, the occurrence of post-operatory hematomas or seromas, folding or wrinkling of the implant shell, excessive force to the chest, trauma, compression during mammographic imaging, and severe capsular contracture¿.Bottoming out: "this refers to the inferior displacement of a breast implant that increases the distance between the nipple-areolar complex and the inframammary fold (imf) after breast-implant surgery.Risk factors reported in the literature are, but not limited to, the lack of quality of pre-existing breast tissue (i.E., thin subcutaneous tissue, defective dermal elements and breast tuberosity), characteristics of the selected breast implant (such as being overly large), imf dissection, and the type of implant placement during surgery (i.E., submuscular and subglandular planes).The clinical symptoms resulting from a bottomed-out implant include asymmetry, upward-pointing nipples, sagging, palpability, etc.Appropriate surgical planning can mitigate the possible causes of bottoming out.Recommendations include a careful and individual assessment of mammary tissues, careful implant selection, application of risk-minimizing surgical techniques, and adequate breast support after surgery.Treatments may vary depending on the severity of the complication and range from a simple sub-mammary fixation to the use of additional supporting materials".Establishment labs requests the unit to confirm the event and to perform the corresponding testing (including but not limited to: revision and characterization under the microscope of the rupture section, mechanical testing according to approved standards, etc.).It was confirmed that the unit was available and we are waiting to receive it in our laboratory.Breast implants are not considered lifetime devices, and implant rupture is a risk associated with breast surgery, which can occur at any time.
 
Event or Problem Description
Lebanon.It was reported that a patient implanted with motiva implants complained of a burning sensation and bottoming out and was diagnosed with a device rupture after implantation.She was advised to undergo explantation surgery.No patient demographics, such as weight, or ethnicity, were provided by the reporter, and no adverse outcomes for the patient have been noted.Efforts to gather additional information are ongoing, and the investigation remains in progress.
 
Additional Manufacturer Narrative
A relationship between the alleged event and the device involved could not be established.The corresponding test were not performed due to the unit involved was not returned for analysis and the clinical evidence provided was insufficient.Establishment labs will continue to monitor for similar complaints/trends.As part of the post market surveillance process, monitoring of the primary endpoints reported is performed to determine unfavorable trends.Per our current complaint data report, no unfavorable trends were detected on this product.No further actions are required.
 
Event or Problem Description
Lebanon.It was reported that a patient implanted with motiva implants complained of a burning sensation and bottoming out and was diagnosed with a device rupture after implantation.She was advised to undergo explantation surgery.No patient demographics, such as weight, or ethnicity, were provided by the reporter, and no adverse outcomes for the patient have been noted.Efforts to gather additional information were made and the investigation was completed.
 
Additional Manufacturer Narrative
A causal relationship between the reported event and the device has been established.Laboratory evaluation was conducted in accordance with internal procedures.Key findings include: -visual inspection: macroscopic examination of the returned device revealed clear evidence of shell rupture.-microscopic analysis: under magnification, the shell exhibited trace marks indicative of interaction with a sharp instrument.The morphology of these marks closely matched those reproduced under controlled laboratory conditions simulating instrument-related damage.These findings differ significantly from patterns associated with spontaneous rupture (e.G., fatigue or shell degradation).-shell compliance testing: mechanical and material integrity testing confirmed that the implant shell met all applicable international specification standards.Based on the testing results, the most probable root cause of the iatrogenic rupture is a damage from a sharp surgical instrument.Such damage may have compromised the shell¿s integrity, predisposing it to failure during clinical procedure.This event is a well-documented complication inherent to breast implant surgery.Based on the analysis of the available data, including clinical findings and product traceability records, there is no evidence indicating a causal link between this specific case and any product-related factors, including raw materials or manufacturing processes.The etiology of the alleged event is recognized as multifactorial, given the absence of manufacturing deviations or anomalies, and in line with current clinical literature, the event is considered not attributable to the manufacturing process and/or the product itself.
 
Event or Problem Description
This supplemental is being sent since the unit involved was received.

Brand Name
MOTIVA SILKSURFACE PLUS
Common Device Name
MOTIVA IMPLANTS
Manufacturer (Section D)
ESTABLISHMENT LABS S.A.
building b-25, coyol free zone
alajuela,alajuela
Manufacturer (Section G)
ESTABLISHMENT LABS S.A.
building b-25, coyol free zone
alajuela,alajuela
Manufacturer Contact
susana hidalgo
building b-25, coyol free zone
alajuela,alajuela 
8003554164
MDR Report Key21462579
Report Number3012883202-2025-00407
Device Sequence Number12740838
Product Code FTR
UDI-Device Identifier07445161002129
UDI-Public(01)07445161002129(11)230312(17)280312
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2028
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRSF-400+
Device Lot Number23030924
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2025
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date02/25/2025
Supplement Report FDA Received Date07/10/2025
10/15/2025
Date Device Manufactured03/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown